Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 114, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2017, 7:05 PM CDT for Chickasaw County, Fayette County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 7:05 PM CDT (00:05 UTC)
- Expired
- Jun 15, 2017, 7:46 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2450 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
232
WUUS53 KARX 160005
SVRARX
IAC037-065-160100-
/O.NEW.KARX.SV.W.0114.170616T0005Z-170616T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
705 PM CDT THU JUN 15 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Fayette County in northeastern Iowa...
Southeastern Chickasaw County in northeastern Iowa...
* Until 800 PM CDT
* At 705 PM CDT, a severe thunderstorm was located near Hawkeye, or
10 miles west of West Union, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hawkeye around 710 PM CDT.
Fayette around 720 PM CDT.
West Union around 725 PM CDT.
Elgin and Clermont around 740 PM CDT.
Other locations impacted by this severe thunderstorm include Wadena,
Randalia, Donnan, Montauk Historic Site and Albany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 9208 4291 9208 4291 9222 4297 9208
4307 9161 4281 9161
TIME...MOT...LOC 0005Z 259DEG 28KT 4292 9201
HAIL...1.25IN
WIND...60MPH
$$
CA2 follow-up statements
137
WWUS53 KARX 160023
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
723 PM CDT THU JUN 15 2017
IAC037-160033-
/O.CAN.KARX.SV.W.0114.000000T0000Z-170616T0100Z/
Chickasaw IA-
723 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Iowa.
LAT...LON 4281 9191 4287 9200 4294 9195 4307 9161
4281 9161
TIME...MOT...LOC 0023Z 271DEG 32KT 4290 9176
$$
IAC065-160100-
/O.CON.KARX.SV.W.0114.000000T0000Z-170616T0100Z/
Fayette IA-
723 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN FAYETTE COUNTY...
At 723 PM CDT, a severe thunderstorm was located near West Union,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Clermont around 730 PM CDT.
Elgin around 735 PM CDT.
Other locations impacted by this severe thunderstorm include Wadena,
Randalia, Highway 93 And County W 14, Donnan and Volga River State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 9191 4287 9200 4294 9195 4307 9161
4281 9161
TIME...MOT...LOC 0023Z 271DEG 32KT 4290 9176
HAIL...1.00IN
WIND...60MPH
$$
CA392
WWUS53 KARX 160046
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
746 PM CDT THU JUN 15 2017
IAC065-160056-
/O.CAN.KARX.SV.W.0114.000000T0000Z-170616T0100Z/
Fayette IA-
746 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Iowa.
LAT...LON 4281 9191 4287 9200 4294 9195 4307 9161
4281 9161
TIME...MOT...LOC 0045Z 259DEG 28KT 4293 9152
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:03 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 15, 7:03 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 703 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Friday) Issued at 225 PM CDT Thu Jun 15 2017 At 3 PM, a weak boundary was located across central Iowa. Dew points north of this boundary were in the lower and mid 50s and around 60F south of it. The HRRR and RAP suggest this boundary will slip northeast into northeast Iowa this afternoon and early evening. As this occurs, the mean layer CAPES are forecast to climb into the 500 to 1500 J/kg range. In addition, a 500 to 700 mb speed max will increase the effective wind shear up to 60 knots. While the hodograph is favorable for splitting supercells, any left movers will move quickly into a drier environment, so their impact will be limited. Due to this, the SPC 1630Z Day 1 Convective Outlook moved the marginal risk up to the Interstate 90 corridor and the slight risk into northeast Iowa and a small portion of southwest Wisconsin. This risk is a very conditional and highly dependent upon our dew points getting as high as what the CAM models indicate (around 60F). If convection can develop, the main severe weather threats would be large hail and damaging wind (primarily based on the strong winds aloft and inverted V in the sub-cloud layer). From late Friday morning into Friday afternoon, another short wave trough will move east through the region. The 0-1 km mean layer CAPES climb into the 500 to 1000 J/kg range. While the deep layer shear is not that impressive, the 0-3 km shear does get into the 25 to 35 knot range and there is an inverted V in the sub- cloud layer, so maybe an isolated wind threat. .LONG TERM...(Friday night through Thursday) Issued at 225 PM CDT Thu Jun 15 2017 On Friday night, it continues to look like a mesoscale convective complex will develop in western Iowa on the northern edge of an unstable air mass (2-4K J/kg) in southwest Iowa. This system will then track either southeast through southeast Iowa and northern Illinois or dive south into the Ozarks. In either scenario, this would push the front across Iowa much further south. This has been a trend in the GFS, ECMWF, and GEM. If this does indeed occur, the threat of severe weather for Saturday afternoon and night will likely to shift further south. Even if this does occurs, the combination of a coupled jet and strong short wave trough will still produce showers and scattered storms across the Upper Mississippi River Valley for Saturday afternoon and night. On Sunday, wrap around moisture and cold air aloft will result in the development scattered showers and isolated thunderstorms. Strong cold air advection in the wake of this system will bring much colder air into the region. Temperatures on Sunday and Monday will range from the upper 60s to mid 70s and then slowly moderate as we move into mid week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 703 PM CDT Thu Jun 15 2017 VFR conditions are expected through the TAF period. Thunderstorms are expected to remain well south of the TAF sites this evening, across northeast Iowa and extreme southwest Wisconsin. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Wetenkamp
Hazardous weather outlook, Jun 15, 1:40 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 140 PM CDT Thu Jun 15 2017 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-161845- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 140 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...western into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible later this afternoon and evening south of interstate 90. An isolated strong or severe storm cannot be ruled out with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are chances for thunderstorms much of Friday through Tuesday. A few of the storms Friday afternoon and evening across northeast Iowa and nearby areas could be strong, with gusty winds and small hail. A few of the storms Saturday afternoon and evening could be strong to severe, especially across northeast Iowa and far southwest Wisconsin. The main threats would be damaging winds and large hail. The main threat from any storms Sunday, Monday and Tuesday looks to be lightning. .SPOTTER INFORMATION STATEMENT... No action needed today or tonight. As details become clearer, a few spotter groups may be needed Saturday afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-161845- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 140 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight Chances have increased for strong to severe storms. Scattered thunderstorms are possible late this afternoon and evening. If these storms form, a few storms could be severe with the main threats being large hail, damaging winds, and lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are chances for thunderstorms much of Friday through Tuesday. A few of the storms Friday afternoon and evening across northeast Iowa and nearby areas could be strong, with gusty winds and small hail. A few of the storms Saturday afternoon and evening could be strong to severe, especially across northeast Iowa and far southwest Wisconsin. The main threats would be damaging winds and large hail. The main threat from any storms Sunday, Monday and Tuesday looks to be lightning. .SPOTTER INFORMATION STATEMENT... Isolated activation cannot be ruled out later today and early evening. As details become clearer, a few spotter groups may be needed Saturday afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Baumgardt
In the hours before
Special weather statement, Jun 15, 6:14 PM CDT, 51 minutes before
Special Weather Statement National Weather Service La Crosse WI 614 PM CDT THU JUN 15 2017 IAZ018-019-152345- Floyd-Chickasaw- 614 PM CDT THU JUN 15 2017 ...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT SOUTHERN CHICKASAW COUNTY... At 612 PM CDT, a strong to severe thunderstorm was located near Clarksville, or 11 miles northwest of Waverly, moving east at 35 mph. Winds in excess of 40 mph and quarter size hail or larger are possible with this strong to severe thunderstorm. Locations impacted include... Fredericksburg, Highway 18 And County V 56 and Republic. Prepare now for possible severe weather. Move indoors and if a warning is issued, take actions to protect life and property. LAT...LON 4299 9208 4291 9208 4291 9274 TIME...MOT...LOC 2312Z 249DEG 32KT 4285 9261 Wetenkamp
Special weather statement, Jun 15, 6:52 PM CDT, 13 minutes before
Special Weather Statement National Weather Service La Crosse WI 652 PM CDT THU JUN 15 2017 IAZ029-160015- Fayette- 652 PM CDT THU JUN 15 2017 ...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT CENTRAL FAYETTE COUNTY... At 651 PM CDT, a severe thunderstorm was located near Sumner, or 14 miles southeast of New Hampton, moving east at 35 mph. Winds in excess of 50 mph and quarter size hail or larger are possible with this strong to severe thunderstorm. Locations possibly impacted include...West Union, Fayette, Elgin, Clermont, Hawkeye, Wadena, Randalia, Albany, Volga River State Park, Brainard, Douglas, Donnan, Montauk Historic Site, Highway 93 And County V 68 and Richfield. Prepare now for possible severe weather. Move indoors and if a warning is issued, take actions to protect life and property. LAT...LON 4282 9208 4298 9208 4306 9162 4281 9162 TIME...MOT...LOC 2351Z 249DEG 29KT 4290 9214 Wetenkamp
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:11 PM CDT | Special Weather Statement | ARX | Clayton | 34 min |
| Jun 15, 7:35 PM CDT | Special Weather Statement | ARX | Fayette | 25 min |
| Jun 16, 4:14 PM CDT | Special Weather Statement | ARX | Floyd, Mitchell | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.